Minnesota, 2018

Tornado and Hail in Minnesota, July 4, 2018

July 4, 2018 · NWS FGF · 17 events in 11 counties and zones

During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 2:55 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 4, 2:55 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
355 AM CDT Wed Jul 4 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Wed Jul 4 2018

Convection, both ongoing and possible redevelopment, is the
primary challenge for the period.

Strong shortwave coming around the base of the main upper low has
been lifting northeastward from MT into southern Canada. Plenty of
synoptic lift as surface low pressure moves into central ND.
MUCAPE values are around 2000-3000 J/kg, and deep layer bulk shear
has been 40 to 50 kts. Low level jet has also been feeding into
the eastern Dakotas, so think the ongoing QLCS thunderstorm line
moving across the CWA will maintain its strength for a while
longer. Winds and brief spin ups will be the main issue as the
line pushes northeastward across our counties. CAMs have been
playing catch up, but HRRR has the line moving across the Red in
the next hour or so, pushing quickly into our eastern counties.
Most of the CAMs have the storms weakening as they move deeper
into MN, but there remains good MUCAPE and shear for a bit longer.
May do a local extension to the current watch.

The main upper low will be lifting into Manitoba by this evening,
with the surface trough and cold front moving into our CWA during
the day. Much of the eastern ND counties will see the front move
through early enough to push the higher dew points out of their
area, leaving breezy northwest winds and highs in the upper 70s to
low 80s. The southeastern counties will see the rich low level
moisture hanging around a bit longer ahead of the front. Think
the morning MCS will be out of our area with enough time to
recover instability later today. Several of the CAM models have
redevelopment of storms over west central MN, and this seems
reasonable. Shear should be adequate for some of the storms to
bring some hail, although uncertain how quickly storms will become
severe before moving out of our area. Will continue to message a
marginal risk for severe in our southeast this afternoon and early
evening, but kept out of the grids. The convection should push
completely out of our area by 00Z if not before.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed Jul 4 2018

12Z Thu - 12Z Sat

A quiescent period is expected. Upper level trough will extend from
the MAN/Ontario border to northwest MN Thu morning. Flow aloft will
become more northwest as MAN trough moves east and upper ridge over
the Rockies builds. Ridge building ends about Fri then shifts over
the Northern Plains by 12Z Sat.

Cold front will continue moving south and east away from the area on
Thu. Surface high pressure will settle in northwest MN on Fri
morning.

Sat - Tue

Long wave ridge over the Plains and into the Desert Southwest will
weaken and expand farther west into the Pacific. Long wave trough
off the Pacific Northwest coast will fill and shift east. Flow aloft
will become more zonal along the International border by the end of
the period.

Split flow was over North America with the southern stream along the
International border. Next cold front and chance for storms is
expected to move out of Canada around Sun.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018

Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jul 3, 5:11 AM CST, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.

Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.

Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Jul 4, 2:36 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     3 W INKSTER             48.15N 97.71W
07/04/2018  M58.00 MPH       Grand Forks        ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 4, 2:46 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/04/2018  E54 MPH          Grand Forks        ND   ASOS

            PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

&&

GGUST
Local storm report, Jul 4, 3:03 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND GST     10 E GRAFTON            48.41N 97.19W
07/04/2018  M49 MPH          Walsh              ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 4, 3:06 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND GST     5 NNW GRAND FORKS       47.98N 97.11W
07/04/2018  M57 MPH          Grand Forks        ND   MESONET

            PEAK WINDS MEASURED AT THE RWIS STATION ALONG I-29 NEAR
            MP146.

&&

GGUST
Local storm report, Jul 4, 3:12 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     TSTM WND GST     MINTO                   48.29N 97.37W
07/04/2018  M70 MPH          WALSH              ND   MESONET

            PEAK WIND AT PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 4, 3:13 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     CAVALIER                48.80N 97.62W
07/04/2018                   PEMBINA            ND   BROADCAST MEDIA

            REPORT OF TREES UPROOTED AND POWER OUTAGES.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 64 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 4, 3:21 AM CST
Where
Polk County, 1.55 mi ESE of Anglim
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.790, -96.570

A tree was snapped in a farm yard.

Thunderstorm Wind, Kittson

When
July 4, 3:34 AM CST
Where
Kittson County, 1.14 mi SE of Lancaster
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.860, -96.800

Several trees were blown down.

Thunderstorm Wind, Clay

When
July 4, 3:50 AM CST
Where
Clay County, 0.84 mi NE of Barnesville
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.660, -96.420

Tree were snapped and uprooted around Barnesville. A barn was partially blown off its foundation and collapsed.

Thunderstorm Wind, Clay

When
July 4, 3:54 AM CST
Where
Clay County, 3.6 mi ENE of Barnesville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.670, -96.360

The strong winds were measured by a personal weather station.

Hail, Roseau

When
July 4, 4:00 AM CST to 4:02 AM CST
Where
Roseau County, 0.69 mi N of Greenbush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.710, -96.180

The hail fell along highway 11.

Thunderstorm Wind, Wilkin

When
July 4, 4:05 AM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.260, -96.590

Tree damage was reported.

Thunderstorm Wind, Marshall

When
July 4, 4:10 AM CST
Where
Marshall County, 8.81 mi WNW of Espelie
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.300, -95.840

Several trees were blown down.

Thunderstorm Wind, Becker

When
July 4, 4:13 AM CST
Where
Becker County, 1.98 mi NW of Cormorant
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
46.750, -96.100

Trees were blown down on the northwest side of Big Cormorant Lake and several boats were overturned. The roof on one shed was blown off.

Thunderstorm Wind, Otter Tail

When
July 4, 4:34 AM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
75 kt (86 mph) estimated gust
Reported by
Social Media
Coordinates
46.570, -96.090

Trees were blown down and one camper was tipped over in the Pelican Hills RV park. A couple of windows were broken on the camper, but there were no injuries to the family inside.

Thunderstorm Wind, Otter Tail

When
July 4, 4:40 AM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
46.660, -95.800

A large pine tree was blown down.

Thunderstorm Wind, Becker

When
July 4, 4:50 AM CST
Where
Becker County, 11.54 mi NNE of Tamarac Refuge
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
47.130, -95.550

Significant tree damage occurred near Elbow and Tulaby lakes, with about a half mile stretch of fallen trees. Six cabins sustained some damage, mostly due to fallen trees. One injury occurred to an individual who was outside during the storm. Ambulance services had to have numerous trees cut down and moved to reach the site.

Hail, Beltrami

When
July 4, 4:52 AM CST
Where
Beltrami County, 0.83 mi SSE of Fourtown
Measured
1.5 in hail
Reported by
Public
Coordinates
48.270, -95.320

The hail was accompanied by strong winds and heavy rain.

Thunderstorm Wind, Hubbard

When
July 4, 5:15 AM CST
Where
Hubbard County, 0.84 mi SW of (Pkd)park Rapids Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.080

The wind gust was measured at the Park Rapids airport.

Tornado, Beltrami

When
July 4, 5:18 AM CST
Where
Beltrami County, 1.16 mi NE of Bemidji
Rating
EF1
Path length
0.7 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.490, -94.880

The tornado occurred west of Bemidji State University. A garage was lifted off its foundation, trees were snapped or uprooted, and several roofs were damaged. Projectiles damaged many windows in the area. Flying debris damaged light poles and street signs in the area.

Thunderstorm Wind, Otter Tail

When
July 4, 5:27 AM CST
Where
Otter Tail County, 4.86 mi N of New York Mills
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.590, -95.370

Several trees were snapped.

Thunderstorm Wind, Beltrami

When
July 4, 5:30 AM CST
Where
Beltrami County, 4.15 mi N of Birchmont
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.610, -94.880

Trees were blown down.

Thunderstorm Wind, Wadena

When
July 4, 5:40 AM CST
Where
Wadena County, 0.84 mi SE of Blue Grass
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.540, -95.010

One tree was snapped with a lot of other tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758965, 758966, 758967, 758968, 758969, 758970, 758977, 758971, 758972, 758973, 758975, 758976, 758980, 758981, 758982, 758983, 758988.